Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Gaylord, MI

May 31, 20116 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 2011, 6:05 PM EDT for 6 counties in Michigan. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2011, 6:05 PM EDT (22:05 UTC)
Expired
May 31, 2011, 7:00 PM EDT
In force
55 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Montmorency County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:23 PM EDTTSTM WND DMG5 Ssw Johannesburg, MITREE DOWN.
May 31, 6:30 PM EDTTSTM WND DMGOnaway, MITREES DOWN.
May 31, 6:35 PM EDTTSTM WND DMGOcqueoc, MITREES DOWN.
May 31, 6:54 PM EDTHAIL 0.752 W Atlanta, MI
May 31, 6:58 PM EDTMARINE TSTM WIND 47Rogers City, MIROGERS CITY MARINA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:56 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-181 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS53 KAPX 312205
SVRAPX
MIC007-031-039-119-137-141-312300-
/O.NEW.KAPX.SV.W.0038.110531T2205Z-110531T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
605 PM EDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ALPENA COUNTY IN NORTHERN LOWER MICHIGAN...
  EASTERN CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN...
  NORTH CENTRAL CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  NORTHERN MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN...
  EASTERN OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...
  PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 700 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MULLET LAKE TO 5 MILES SOUTHWEST OF CHESTER TOWNSHIP...AND
  MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
  THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  CHEBOYGAN...ONAWAY...ROGERS CITY...ALOHA STATE PARK...EASTERN
  CORWITH TOWNSHIP...AFTON...KOEHLER TOWNSHIP...JOHANNESBURG...
  CHEBOYGAN STATE PARK...ALVERNO...HETHERTON...TOWER...BLACK LAKE...
  BRILEY TOWNSHIP...ONAWAY STATE PARK...ALLIS TOWNSHIP...TOMAHAWK
  CREEK FLOODING...GRASS LAKE...LONG LAKE AND HURON BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4479 8463 4562 8456 4568 8451 4566 8446
      4568 8443 4567 8434 4561 8417 4557 8412
      4550 8409 4550 8393 4543 8382 4542 8371
      4537 8363 4536 8355 4532 8344
TIME...MOT...LOC 2205Z 222DEG 37KT 4560 8448 4492 8451
WIND...HAIL 60MPH 0.75IN

$$
2 follow-up statements
586 
WWUS34 KAPX 312228
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT TUE MAY 31 2011

MIC039-312236-
/O.CAN.KAPX.SV.W.0038.000000T0000Z-110531T2300Z/
CRAWFORD MI-
628 PM EDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CRAWFORD COUNTY
IS CANCELLED...

THE INITIAL LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT 
OF THE WARNED AREA. ADDITIONAL STRONG STORMS ARE OCCURRING IN 
CRAWFORD COUNTY...AND ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER 
THE NEXT COUPLE OF HOURS. 

LAT...LON 4532 8344 4485 8454 4486 8454 4568 8451
      4566 8446 4568 8442 4567 8434 4561 8417
      4557 8412 4550 8409 4550 8393 4543 8382
      4542 8371 4537 8363
TIME...MOT...LOC 2226Z 218DEG 55KT 4588 8421 4560 8412
          4511 8419
WIND...HAIL <50MPH <.50IN

$$

MIC007-031-119-137-141-312300-
/O.CON.KAPX.SV.W.0038.000000T0000Z-110531T2300Z/
CHEBOYGAN MI-MONTMORENCY MI-OTSEGO MI-ALPENA MI-PRESQUE ISLE MI-
628 PM EDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PRESQUE
ISLE...NORTHWESTERN ALPENA...EASTERN OTSEGO...NORTHERN MONTMORENCY
AND EASTERN CHEBOYGAN COUNTIES UNTIL 700 PM EDT...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES EAST OF POINT AUX PINS ON BOIS BLANC TO BLACK LAKE TO
HETHERTON...MOVING NORTHEAST AT 60 MPH. PENNY SIZE HAIL MAY ALSO 
ACCOMPANY THESE DAMAGING WINDS. THE STRONGEST WINDS WERE HEADING 
TOWARD WESTERN MONTMORENCY COUNTY.

LOCATIONS IMPACTED INCLUDE...
  ROGERS CITY...HURON BEACH...OCQUEOC...GRASS LAKE...LONG LAKE...
  MILLERSBURG...ROYSTON...BISMA TOWNSHIP...HAWKS...FORTY MILE
  POINT...METZ...POSEN...HAGENSVILLE...THOMPSONS HARBOR STATE PARK
  AND MOLTKE TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4532 8344 4485 8454 4486 8454 4568 8451
      4566 8446 4568 8442 4567 8434 4561 8417
      4557 8412 4550 8409 4550 8393 4543 8382
      4542 8371 4537 8363
TIME...MOT...LOC 2226Z 218DEG 55KT 4588 8421 4560 8412
          4511 8419
WIND...HAIL 60MPH 0.75IN

$$
230 
WWUS34 KAPX 312259
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
659 PM EDT TUE MAY 31 2011

MIC007-031-119-137-141-312308-
/O.EXP.KAPX.SV.W.0038.000000T0000Z-110531T2300Z/
CHEBOYGAN MI-MONTMORENCY MI-OTSEGO MI-ALPENA MI-PRESQUE ISLE MI-
659 PM EDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR PRESQUE ISLE...NORTHWESTERN
ALPENA...EASTERN OTSEGO...NORTHERN MONTMORENCY AND EASTERN CHEBOYGAN
COUNTIES WILL EXPIRE AT 700 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER HAIL TO ONE HALF INCH...GUSTY WINDS TO 50 MPH AND 
HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4532 8344 4485 8454 4486 8454 4568 8451
      4566 8446 4568 8442 4567 8434 4561 8417
      4557 8412 4550 8409 4550 8393 4543 8382
      4542 8371 4537 8363
TIME...MOT...LOC 2258Z 218DEG 55KT 4610 8377 4582 8368
          4511 8396
WIND...HAIL <50MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:32 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 31, 3:32 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
332 PM EDT TUE MAY 31 2011

.SYNOPSIS.../ISSUED AT 330 PM/

A STRONG AREA OF LOW PRESSURE OVER SOUTHERN MANITOBA WILL MOVE
QUICKLY TOWARD HUDSON BAY BY WEDNESDAY MORNING...SWINGING A COLD
FRONT THROUGH MICHIGAN TONIGHT. IN ADVANCE OF THE FRONT IS THE LINE
OF STRONG THUNDERSTORMS THAT IS CURRENTLY MARCHING ACROSS THE
AREA...AND SHOULD CLEAR THE LOWER PENINSULA BY MIDNIGHT. MUCH
COOLER...THOUGH SEASONAL...TEMPERATURES WILL BE IN STORE FOR
WEDNESDAY...WITH STRONG WESTERLY WINDS THROUGH THE DURATION OF THE
DAY.

BERGER

&&

.SHORT TERM.../ISSUED AT 330 PM/...TONIGHT

COLD FRONT ACROSS CENTRAL WISCONSIN MAKING STEADY EAST PROGRESS
AHEAD OF SEASONABLY STRONG SHORTWAVE TROUGH ENTERING THE WESTERN
LAKES. IMPRESSIVE LATE MAY HEAT ACROSS NORTHERN MICHIGAN AHEAD OF
THESE FEATURES...WITH A FEW RECORD HIGHS ALREADY BROKEN AS SOME
AREAS HAVE MANAGED TO CLIMB INTO THE LOWER 90S. EVEN QUITE "MUGGY"
BY NORTHERN MICHIGAN STANDARDS...WITH DEWPOINTS MAINTAINING
THEMSELVES IN THE LOWER AND MIDDLE 60S. COMBINATION OF THE ABOVE
LEADING TO RATHER IMPRESSIVE INSTABILITY VALUES...WITH LAPS LOCAL
ANALYSIS SHOWING 1500 TO NEAR 3000 J/KG OF SURFACE BASED CAPE. THAT
SAID...MID LEVEL CAP CENTERED AT 800-700MB LEVEL PREVENTING MUCH
THUNDERSTORM ACTIVITY FROM BREAKING OUT JUST YET...ALTHOUGH EVIDENCE
OF LEADING EDGE OF UPSTREAM MID LEVEL COOLING ALREADY BECOMING
INCREASINGLY EVIDENT ON 18Z SPECIAL SOUNDING...FURTHER REINFORCED BY
RECENT SHOWER AND STORM DEVELOPMENT ACROSS NORTHERN LAKE MICHIGAN IN
THE PAST FEW HOURS. AREA PRIMED AND LOADED FOR RAPID UPSTREAM
CONVECTIVE GROWTH THROUGH THE REMAINDER OF THIS AFTERNOON...AND AS
SUCH...ALL OF NORTHERN MICHIGAN IS IN A SEVERE THUNDERSTORM WATCH
THROUGH 10 PM. AS ONE WOULD EXPECT...FORECAST CONCERNS CENTER ON
THIS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING.

TONIGHT...DOWNSTAIRS AIRMASS LOCKED AND LOADED...JUST WAITING ON
APPROACHING COLD FRONT AND MID LEVEL COOLING TO KICK THINGS IN
MOTION. CONTINUE TO EXPECT RAPID UPTICK IN THUNDERSTORM ACTIVITY
SHORTLY...WITH QUICK TRANSITION TO QUASI-LINEAR CONVECTIVE SYSTEM
WITH EMBEDDED BOWING STRUCTURES AS MAIN FORCING ARRIVES. STRONG MID
LEVEL WINDS IN EXCESS OF 50 KNOTS...ALONG WITH MID LEVEL DRY
AIR...CONTINUES TO SUPPORT DAMAGING WIND POTENTIAL...ESPECIALLY
WHERE REAR INFLOW JET DYNAMICS FORCE RAPID BOWING WITHIN THE LINE
SEGMENT. LARGE HAIL ALSO REMAINS A CONCERN GIVEN ROTATING UPDRAFT
POTENTIAL AND GOOD CAPE IN THE FAVORED HAIL GROWTH ZONE.
FINALLY...ISOLATED TORNADOES REMAIN POSSIBLE...ESPECIALLY ALONG
LEADING EDGE OF/OR NEAR BOWING LINE SEGMENTS. FRONT...AND ASSOCIATED
THUNDERSTORM ACTIVITY EXPECTED TO EXIT QUICKLY STAGE RIGHT THIS
EVENING (JUST AFTER 10 PM OR SO)...WITH SKIES BECOMING CLEAR AS DEEP
LAYER DRY SLOT PINWHEELS INTO THE AREA. IT WILL REMAIN WINDY GIVEN
TIGHT PRESSURE GRADIENT ON SOUTH SIDE OF ONTARIO LOW PRESSURE. SOME
WRAP-AROUND MOISTURE MAY LEAD TO INCREASING CLOUD COVER LATE ACROSS
EASTERN UPPER MICHIGAN. CAA BEHIND THE FRONT RATHER IMPRESSIVE...AND
SHOULD DROP TEMPERATURES DOWN INTO THE 50S BY MORNING (AND BECOMING
MUCH LESS HUMID).

MSB

&&

.LONG TERM.../ISSUED AT 330 PM/...WEDNESDAY AND BEYOND

WEDNESDAY AND WEDNESDAY NIGHT...STORM SYSTEM WORKS INTO EASTERN
ONTARIO WITH NICE POCKET OF COOLER AIR ALOFT SCRAPING ACROSS EASTERN
UPPER. THERMAL GRADIENT WILL BE RATHER TIGHT...AND THE RESULT WILL
BE A TIGHT PRESSURE GRADIENT AS WELL. H8 WINDS ARE EXPECTED TO BE BE
40-50KTS...WITH MIXING TO THIS LEVEL...MAYBE 800MB. AS WE HEAD
THROUGH THE DAY...WINDS/WIND GUSTS WILL JUST GET STRONGER AND
STRONGER...TOPPING OUT IN THE 45 TO 50 MPH RANGE IN THE AFTERNOON.
HAVE GONE AHEAD AND HOISTED A WIND ADVISORY WITH THE EARLIER UPDATE.
AS FAR AS CHANCES FOR PRECIPITATION...NRN LOWER WILL BE IN FAIRLY
SUNNY SKIES MOST OF THE DAY. IN EASTERN UPPER...THERE IS A NARROW
CORRIDOR OF MOISTURE THAT WRAPS DOWN TO THE STRAITS. THIS MOISTURE
IS TOO SHALLOW (2000-2500 FEET) FOR ANY PRECIPITATION...BUT IT WILL
BE TRAPPED UNDER AN INVERSION BASED AROUND 750MB...FOR WHAT SHOULD
BE A FAIRLY CLOUDY SKY. WINDS WILL KEEP GOING INTO THE EVENING...BUT
SUBSIDE OF COURSE WITH NOCTURNAL COOLING AND THE ARRIVAL OF SFC HIGH
PRESSURE TOWARD DAYBREAK. HIGHS WILL RANGE FROM THE LOW 60S
NORTH...TO THE LOW TO MIDDLE 70S SOUTH. WINDS ARE NOT ONLY AN
ISSUE...BUT SO WILL FIRE WEATHER. DRIER AIR...TEMPERATURES INTO THE
LOWER HALF OF THE 70S...COMBINED WITH THE WIND WILL RESULT IN
ELEVATED FIRE DANGER. THIS IS ESPECIALLY TRUE FOR PORTIONS OF
NORTHEAST LOWER MICHIGAN...WHERE DOWNSLOPING WESTERLY WINDS WILL
BRING HUMIDITIES INTO THE 20-25% RANGE.

THURSDAY THROUGH FRIDAY...FAST MOVING HIGH PRESSURE WILL HIGH TAIL
IT OUT OF HERE BY THURSDAY EVENING. THE SUNNY SKIES AND AND LIGHT
WINDS THAT WE WILL ENJOY WON'T LAST LONG. HIGHS WILL BE IN THE MID
60S TO LOW 70S...WITH SOME HIGHER CLOUD ARRIVING THE SOUTHWEST LATE
IN THE DAY. THESE CLOUDS WILL CONTINUE TO EXPAND/THICKEN THURSDAY
NIGHT...AHEAD OF BUILDING HEIGHTS ALOFT AND AN ADVANCING WARM FRONT.
THIS FRONT WILL BE ATTACHED TO DEEPENING LOW PRESSURE EJECTING OUT
OF THE NRN ROCKIES AND INTO CANADA. THIS FRONT WILL LIFT INTO
NORTHERN MICHIGAN FRIDAY NIGHT...WITH INCREASINGLY HUMID AIR FILLING
IN. THIS BOUT WITH SUMMER WILL NOT LAST LONG...AS A COLD FRONT WILL
BE FOLLOWING CLOSE BEHIND FOR LATE FRIDAY NIGHT AND ESPECIALLY
SATURDAY. AHEAD OF THE WARM FRONT...THE ELEVATED MIXED LAYER IS
RATHER IMPRESSIVE...WITH AS MUCH AS 800-1200J/KG. A 30-35KT LLJ
THROWING TD'S OF 12-15C OVER THIS FRONT CERTAINLY WARRANTS THE
CHANCE FOR SHOWERS AND STORMS. WENT AHEAD IN INCREASED PRECIP
CHANCES INTO FRIDAY MORNING. THERE IS A LINGERING CHANCE FOR SMALLER
CHANCE FOR RAIN INTO FRIDAY NIGHT...WITH TRAILING COLD FRONT
ENCROACHING ON THE REGION. ALTHOUGH NOT ENTIRELY SURE AT THIS
POINT...MOST OF THE ACTION LOOKS TO BE WITH THE WARM FRONT....AS
INSTABILITY WANES INTO THE EVENING. AM A BIT CONCERNED ABOUT
DEVELOPMENT AHEAD OF THE COLD FRONT THAT PUSHES IN FROM WISCONSIN
AND LAKE MICHIGAN DURING THE EVENING.

SATURDAY THROUGH TUESDAY...RIDGE ALOFT GETS BROKEN DOWN OVER THE
WEEKEND WITH HIGH PRESSURE SETTLING IN. SHOULD BE A RATHER NICE
PERIOD OF WEATHER THIS COMING WEEKEND. THERE IS SOME UNCERTAINTY
HEADING INTO NEXT WORK WEEK. GFS SUGGESTING THAT WE STAY IN NW FLOW
ALOFT AND A CONTINUATION OF THE COOLER CONDITIONS...WITH MAYBE A
SLIGHT CHANCE FOR SHOWERS. THE ECMWF IS MORE AGGRESSIVE/BOLD WITH
REBUILDING HEIGHTS ALOFT...AND RETURNING HOT AND HUMID WEATHER WITH
THE PATTERN SETTING UP FOR POTENTIAL NOCTURNAL SHOWERS/STORMS WITH
MCS POSSIBILITIES. WILL TAKE A MIDDLE OF THE ROAD APPROACH ATTM AND
JUST SLOW THE WARMING...WHILE TRENDING TOWARD THE ECMWF. TEMPS LOOK
TO BE IN THE 70S/LOW 80S SATURDAY WITH 70S FOR SUNDAY. ENJOY THE
WEEKEND.

SMD

&&

.MARINE.../ISSUED AT 330 PM/

LOTS OF CHANGES AND ACTIVE WEATHER OVER THE LAKES IN THE NEXT 24-36
HOURS. LOW PRESSURE SWEEPING ACROSS EASTERN CANADA THROUGH WEDNESDAY
NIGHT WILL RESULT IN A PERIOD OF SHOWERS AND STORMS...POSSIBLY
SEVERE INTO THIS EVENING. COLD FRONT PUSHING THROUGH LATE TONIGHT
AND A TIGHT PRESSURE GRADIENT DEVELOPING FOR TOMORROW WILL BRING
ABOUT VERY WINDY CONDITIONS OVER THE LAKES. GALE WARNING WERE POSTED
EARLIER FOR ALL MARINE ZONES. WINDS WILL ALWAYS BE STRONG/GUSTY IN
AND NEAR THUNDERSTORMS...BUT THE GRADIENT WINDS WILL RESULT IN 35-45
KNOTS TOMORROW...EVEN IN LIGHT OF STABLE CONDITIONS OVER THE
SOUTHERN NEARSHORES. FROM THE STRAITS NORTH...NEAR NEUTRAL
CONDITIONS AND THE CORE OF STRONGEST WINDS WILL RESULT IN THE
HIGHEST OF CONFIDENCE IN THE GALES. HIGH PRESSURE ZIPS ACROSS THE
LAKES LATE TOMORROW NIGHT AND THURSDAY FOR MUCH QUIETER CONDITIONS.
THE NEXT LOW PRESSURE SYSTEM AND WARM FRONT LIFTS INTO NRN MICHIGAN
THURSDAY NIGHT INTO FRIDAY NIGHT. THIS WILL BRING ANOTHER ROUND OF
STORMS.

SMD

&&

.AVIATION.../ISSUED AT 211 PM/...VALID FOR 18Z TAFS

THUNDERSTORMS...SOME POSSIBLY SEVERE...EXPECTED TO DEVELOP RATHER
QUICKLY ACROSS NORTHERN MICHIGAN THIS AFTERNOON AHEAD OF A FAST
MOVING WESTERN LAKES COLD FRONT. WINDOW OF THUNDERSTORMS SHOULD BE
IN THE 20-00Z TIME FRAME AT TVC-PLN...AND 22-01Z ROUGHLY AT APN.
DID MENTION GUSTS TO 45KT WITH THUNDERSTORMS. ALTHOUGH REMAINING
WINDY...CONDITIONS QUICKLY IMPROVE LATER THIS EVENING AS SKIES
CLEAR. VERY WINDY AND CLEAR SKIES EXPECTED TO CONTINUE INTO
WEDNESDAY.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 11 AM TO 11 PM EDT WEDNESDAY FOR MIZ008-
     015>036-041-042.
LH...GALE WARNING FROM 5 AM WEDNESDAY TO 5 AM EDT THURSDAY FOR
     LHZ345>349.
LM...GALE WARNING FROM 5 AM WEDNESDAY TO 5 AM EDT THURSDAY FOR LMZ323-
     341-342-344>346.
LS...GALE WARNING FROM 5 AM WEDNESDAY TO 5 AM EDT THURSDAY FOR LSZ321-
     322.

&&
Hazardous weather outlook, May 31, 3:45 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT TUE MAY 31 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
345 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT EASTERN UPPER AND
NORTHERN LOWER MICHIGAN LATER THIS AFTERNOON AND EARLY EVENING. THE
TIME FRAME OF GREATEST SEVERE WEATHER THREAT WILL BE ROUGHLY 4 TO
7 PM IN AREAS WEST OF I-75...AND FROM 5 TO 10 PM EAST OF I-75.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY SEVERE
WEATHER THREAT...ALONG WITH HAIL OVER ONE INCH IN DIAMETER.
CONDITIONS MAY ALSO BE FAVORABLE FOR AN ISOLATED TORNADO. PLEASE
SEE THE LATEST WATCHES AND WARNINGS FOR ADDITIONAL INFORMATION.

THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS THROUGH THIS
EVENING ON LAKE MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN AND
MACKINAC COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST WINDS ARE EXPECTED WEDNESDAY...WITH GUSTS OVER 45 MPH
EXPECTED. PLEASE SEE THE LATEST ISSUED WIND ADVISORY FOR ADDITIONAL
DETAILS.

STRONG WINDS COMBINED WITH DROPPING RELATIVE HUMIDITY VALUES WILL
INCREASE FIRE DANGER ACROSS NORTHERN LOWER MICHIGAN WEDNESDAY.

GALE FORCE WIND GUSTS ARE EXPECTED ACROSS ALL NEARSHORE WATERS OF
NORTHERN MICHIGAN LATE TONIGHT THROUGH WEDNESDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY ANY DAMAGE OR HAIL REPORTS TO THE NATIONAL
WEATHER SERVICE.

MSB

In the hours before

Local storm report, May 31, 5:38 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
538 PM EDT TUE MAY 31 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     MARINE TSTM WIND MANISTEE                44.24N  86.33W
05/31/2011  M43 MPH          MANISTEE           MI   AWOS

&&

EVENT NUMBER APX1100408

ARNOTT
Local storm report, May 31, 5:47 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
547 PM EDT TUE MAY 31 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             ARCADIA                 44.51N  86.23W
05/31/2011  E0.25 INCH       MANISTEE           MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100409

BERGER
Local storm report, May 31, 5:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT TUE MAY 31 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     2 NW HONOR              44.69N  86.05W
05/31/2011  E55 MPH          BENZIE             MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100410

BERGER
Local storm report, May 31, 5:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
556 PM EDT TUE MAY 31 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND MANISTEE                44.24N  86.33W
05/31/2011  M51 MPH          MANISTEE           MI   C-MAN STATION

&&

EVENT NUMBER APX1100411

ARNOTT
Local storm report, May 31, 5:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
559 PM EDT TUE MAY 31 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     4 E HONOR               44.67N  85.94W
05/31/2011  E40 MPH          BENZIE             MI   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED SHELF CLOUD PASS WITH 40 MPH
            WIND GUST

&&

EVENT NUMBER APX1100412

BERGER
Local storm report, May 31, 6:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
602 PM EDT TUE MAY 31 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             9 SSW GAYLORD           44.91N  84.74W
05/31/2011  M0.25 INCH       OTSEGO             MI   NWS OFFICE

&&

EVENT NUMBER APX1100413

BERGER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:21 PM EDTLakeshore Flood AdvisoryAPX6 hr
May 30, 10:58 PM EDTSmall Craft AdvisoryAPX15 hr
May 31, 2:04 PM EDTGale WarningAPX33 hr
May 31, 3:54 PM EDTWind AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more29 hr
May 31, 4:36 PM EDTSpecial Marine WarningAPX54 min
May 31, 5:25 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego65 min
May 31, 5:41 PM EDTSpecial Marine WarningAPX94 min
May 31, 5:49 PM EDTSpecial Marine WarningAPX41 min
May 31, 5:54 PM EDTSevere Thunderstorm WarningAPXAntrim, Benzie, Grand Traverse, Kalkaska, Leelanau, Manistee and 1 more66 min
May 31, 6:33 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Emmet, Kalkaska, Otsego57 min
May 31, 6:35 PM EDTSpecial Marine WarningAPX25 min
May 31, 6:47 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin43 min
May 31, 6:49 PM EDTSpecial Marine WarningAPX86 min
May 31, 7:02 PM EDTSpecial Marine WarningAPX58 min
May 31, 7:13 PM EDTSpecial Marine WarningAPX62 min
May 31, 7:40 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle35 min
May 31, 7:57 PM EDTSpecial Marine WarningAPX93 min
May 31, 7:58 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.